Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The effective choice of the smoothing norm in regularization
HTML articles powered by AMS MathViewer

by Jane Cullum PDF
Math. Comp. 33 (1979), 149-170 Request permission


We consider ill-posed problems of the form \[ g(t) = \int _0^1 {K(t,s)f(s)ds,\quad 0 \leqslant t \leqslant 1,} \] where g and K are given, and we must compute f. The Tikhonov regularization procedure replaces (1) by a one-parameter family of minimization problems-Minimize $({\left \| {Kf - g} \right \|^2} + \alpha \Omega (f))$-where $\Omega$ is a smoothing norm chosen by the user. We demonstrate by example that the choice of $\Omega$ is not simply a matter of convenience. We then show how this choice affects the convergence rate, and the condition of the problems generated by the regularization. An appropriate choice for $\Omega$ depends upon the character of the compactness of K and upon the smoothness of the desired solution.
  • F. Smithies, Integral equations, Cambridge Tracts in Mathematics and Mathematical Physics, No. 49, Cambridge University Press, New York, 1958. MR 0104991
  • A. N. TIKHONOV, "Solution of incorrectly formulated problems and the regularization method," Soviet Math. Dokl., v. 4, 1963, pp. 1035-1038. A. V. CHECHK1N, "A. N. Tikhonov’s special regularizer for integral equations of the first kind," U.S.S.R. Computational Math. and Math. Phys., v. 10, 1970, pp. 234-246.
  • Joel N. Franklin, On Tikhonov’s method for ill-posed problems, Math. Comp. 28 (1974), 889–907. MR 375817, DOI 10.1090/S0025-5718-1974-0375817-5
  • M. V. Aref′eva, Asymptotic estimates of the accuracy of optimal solutions of an equation of convolution type, Ž. Vyčisl. Mat i Mat. Fiz. 14 (1974), 838–851, 1074 (Russian). MR 351129
  • V. Ja. Arsenin and V. V. Ivanov, The solution of certain convolution type integral equations of the first kind by the method of regularization, Ž. Vyčisl. Mat i Mat. Fiz. 8 (1968), 310–321 (Russian). MR 231155
  • V. YA. ARSENIN & V. V. IVANOV, "The effect of regularization of order p," U.S.S.R. Computational Math. and Math. Phys., v. 8, 1968, pp. 221-225.
  • V. Ja. Arsenin and T. I. Savelova, The application of the method of regularization to convolution type integral equations of first kind, Ž. Vyčisl. Mat i Mat. Fiz. 9 (1969), 1392–1396 (Russian). MR 267801
  • A. V. GONCHARSKIĬ, A. S. LEONOV & A. G. YAGOLA, "Some estimates of the rate of convergence of regularized approximations for equations of the convolution type," U.S.S.R. Computational Math. and Math. Phys., v. 12 (3), 1972, pp. 243-254. ROBERT M. GRAY, Toeplitz and Circulant Matrices, A Review, TR 6502-1, Stanford Electronics Lab., Stanford Univ., Stanford, Calif., 1971. H. WIDOM, "Toeplitz matrices," Studies in Real and Complex Analysis, Math. Assoc. Amer. Studies in Math. (I. I. Hirschmann, Editor), Prentice-Hall, Englewood Cliffs, N. J., 1965, pp. 179-209. JOHN MAKHOUL, "Linear prediction: A tutorial review," Proc. IEEE, v. 63 (4), 1975, pp. 561-580.
  • J. H. Wilkinson, The algebraic eigenvalue problem, Clarendon Press, Oxford, 1965. MR 0184422
  • V. B. GLASKO, N. I. KULIK & A. N. TIKHONOV, "Determination of the geoelectric cross-section by the regularization method," U.S.S.R. Computational Math. and Math. Phys., v. 12 (1), 1972, pp. 174-186.
  • R. S. Anderssen and P. Bloomfield, Numerical differentiation procedures for non-exact data, Numer. Math. 22 (1973/74), 157–182. MR 348976, DOI 10.1007/BF01436965
  • Jane Cullum, Numerical differentiation and regularization, SIAM J. Numer. Anal. 8 (1971), 254–265. MR 290567, DOI 10.1137/0708026
  • John W. Hilgers, On the equivalence of regularization and certain reproducing kernel Hilbert space approaches for solving first kind problems, SIAM J. Numer. Anal. 13 (1976), no. 2, 172–184. MR 471293, DOI 10.1137/0713018
  • JANE CULLUM, Ill-Posed Problems, Regularization, and Singular Value Decompositions, IBM Research Report RC 6465, Yorktown Heights, New York, 1977.
  • Grace Wahba, Practical approximate solutions to linear operator equations when the data are noisy, SIAM J. Numer. Anal. 14 (1977), no. 4, 651–667. MR 471299, DOI 10.1137/0714044
Similar Articles
Additional Information
  • © Copyright 1979 American Mathematical Society
  • Journal: Math. Comp. 33 (1979), 149-170
  • MSC: Primary 65R20; Secondary 41A25, 65D25
  • DOI:
  • MathSciNet review: 514816